Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Book Review
Brief Report
Case Report
Case Series
Commentary
Editorial
Erratum
Guest Editorial
Images
Images in Neurology
Images in Neuroscience
Images in Neurosciences
Letter to Editor
Letter to the Editor
Letters to Editor
Letters to the Editor
Media and News
None
Notice of Retraction
Obituary
Original Article
Point of View
Position Paper
Review Article
Short Communication
Technical Note
Techniques in Neurosurgery
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Book Review
Brief Report
Case Report
Case Series
Commentary
Editorial
Erratum
Guest Editorial
Images
Images in Neurology
Images in Neuroscience
Images in Neurosciences
Letter to Editor
Letter to the Editor
Letters to Editor
Letters to the Editor
Media and News
None
Notice of Retraction
Obituary
Original Article
Point of View
Position Paper
Review Article
Short Communication
Technical Note
Techniques in Neurosurgery
View/Download PDF

Translate this page into:

Letters to the Editor
2 (
2
); 206-206
doi:
10.4103/0976-3147.83602

Zidovudine-induced myopathy

Address for correspondence: Dr. Prof. Viroj Wiwanitkit, Wiwanitkit House, Bangkhae, Bangkok - 10160, Thailand. E-mail: wviroj@yahoo.com
Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications and was migrated to Scientific Scholar after the change of Publisher; therefore Scientific Scholar has no control over the quality or content of this article.

Sir,

I read the recent publication on zidovudine-induced myopathy with a great interest.[1] Sagar et al., concluded that “Zidovudine myopathy may be a constraint for use of the drug in the Western population; however, it is a well-tolerated drug as regards myopathy in our study on Indian patients.”[1] I have some comments on this work. First, the number of subjects in this study is very small and might have a limitation in further interpretation Second, the actual mechanism of zidovudine myopathy is believed to be due to a zidovudine-induced mitochondrial DNA depletion.[2] The corresponding mechanisms include azidothymidine (AZT) -induced oxidative stress, direct inhibition of mitochondrial bioenergetic machinery, and mitochondrial depletion of L-carnitine.[3] Based on these mechanisms, there should be no race difference of this zidovudine adverse effect. The higher prevalence in the Western population might be due to the reason that is given by Authier et al., that “lengthening of the survival of HIV-infected individuals has been associated with an increasing prevalence of iatrogenic conditions”.[4]

References

  1. , , , . Zidovudine-induced myopathy: A study in Indian patients. J Neurosci Rural Pract. 2010;1:63-6.
    [Google Scholar]
  2. , . Agents and mechanisms of toxic myopathy. Curr Opin Neurol. 2009;22:506-15.
    [Google Scholar]
  3. , , . Mechanisms of zidovudine-induced mitochondrial toxicity and myopathy. Pharmacology. 2008;82:83-8.
    [Google Scholar]
  4. , , , . Skeletal muscle involvement in human immunodeficiency virus (HIV)-infected patients in the era of highly active antiretroviral therapy (HAART) Muscle Nerve. 2005;32:247-60.
    [Google Scholar]

    Fulltext Views
    25

    PDF downloads
    0
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections